[DRESS syndrome : Rare and potentially lethal allergic reaction to carbamazepine-a case report.]
Schmerz. 2013 Jun 14;
Authors: Werber A, Schiltenwolf M, Barié A
A 64-year-old man with chronic low back pain had been treated with tramadol, meloxicam and metamizole for several years. Due to additional neuropathic pain in the lower extremities, the medication was complemented with carbamazepine. After 5 weeks of treatment, the patient developed maculopapulose exanthema and fever, followed by hepatitis, leukocytosis and eosinophilia. The patient was diagnosed with so-called DRESS (drug rash with eosinophilia and systemic symptoms) syndrome, a severe anaphylactic reaction to carbamazepine treatment. Immunosuppressive therapy was complicated by an additional septic reaction. After recovery, the patient was referred to our clinic for a multimodal pain therapy. Fear, depressive episodes and fear-avoidance behavior were additional social factors responsible for the chronic pain syndrome of the patient. The previously diagnosed neuropathic pain syndrome cannot be verified. After appropriate modification of therapy, the patient’s pain perception was significantly reduced, allowing for complete withdrawal of pain-relieving medication. This case report illustrates that merely pharmacological treatment of chronic pain syndromes bears only little prospect of success but increased risk of side effects.
PMID: 23761029 [PubMed – as supplied by publisher]